Tylenol

Acetaminophen and Liver Injury

Children’s Tylenol and Other Drugs Recalled

A unit of Johnson & Johnson has voluntarily begun a recall of certain children’s over-the-counter liquid medicines because of manufacturing deficiencies, the Food and Drug Administration said on Saturday.

The deficiencies may affect the potency, purity or quality of the products, the agency said in a statement. It said it was investigating the plant where the products were made to make sure there were no other problems.

Consumers should stop using certain lots of infants’ and children’s Tylenol products because some of them may contain more of the active drug ingredient than specified, the Johnson & Johnson unit, McNeil Consumer Healthcare, said in a statement late Friday. Other products involved in the recall may contain foreign particles or inactive ingredients that may not meet testing requirements, the company said.

“The particles may be solidified product ingredients or manufacturing residue such as tiny metal specks,” Marc Boston, a McNeil spokesman, said.

McNeil did not undertake the recall because of adverse health reactions to the products, the company said, but it advised consumers to stop using them.

Although the potential for serious medical problems is remote, McNeil said, parents and caregivers should not give the products to children.

The recall involves all unexpired lots of seven products in 43 different flavors and sizes. These include Tylenol Infants’ Drops, and Children’s Tylenol Suspensions.

ACETAMINOPHEN IS TYLENOL

Acetaminophen is the generic name of a drug found in many common brand name OTC products such as Tylenol, as well as prescription products such as Vicodin and Percocet. Acetaminophen is an important drug, and its effectiveness in relieving pain and fever is widely known. This drug is generally considered safe when used according to the directions on its labeling. But taking more than the recommended amount can cause liver damage, ranging from abnormalities in liver function blood tests, to acute liver failure, and even death

Acetaminophen can cause serious liver damage if you take too much. It is very important to follow your doctor’s directions and the directions on the medicine label.

You may not notice the signs and symptoms of liver damage right away because they take time to appear. Or, you may mistake early symptoms of liver damage (for example, loss of appetite, nausea, and vomiting) for something else, like the flu. Liver damage can develop into liver failure or death over several days.

Acetaminophen is generally safe when taken as directed. To lower your risk of liver damage make sure you do the following:

  • Follow dosing directions and never take more than directed; even a small amount more than directed can cause liver damage.
  • Don’t take acetaminophen for more days than directed.
  • Don’t take more than one medicine that contains acetaminophen at a time. For example, your risk of liver damage goes up if you take a medicine that contains acetaminophen to treat a headache, and while that medicine is still working in your body, you take another medicine that contains acetaminophen to treat a cold

Talk to your doctor before taking acetaminophen if you

  • drink alcohol (three or more drinks every day)
  • have liver disease

Under these conditions, taking acetaminophen puts you at greater risk of getting liver damage, even when taking acetaminophen at the recommended dose.

If you take the blood thinner warfarin, you should also talk to your doctor before taking acetaminophen because taking warfarin and acetaminophen together may raise your risk of bleeding

Follow this advice to take acetaminophen safely:

  • Read all the information given to you by your doctor and follow directions.
  • Read the information on the OTC “Drug Facts” label or on the prescription label and follow directions.
  • Be sure you understand the following:
    – the dose, which is how much acetaminophen you can take at one time
    – how many hours you must wait before taking another dose of acetaminophen
    – how many doses of acetaminophen you can take safely each day
    – when to stop taking acetaminophen and ask a doctor for help
  • Never take more than directed, even if your pain or fever isn’t any better. Taking more acetaminophen than directed can put you at risk for liver damage.
  • Never take more than one medicine that contains acetaminophen. Check the active ingredients of all your medicines to make sure you are taking no more than one medicine containing acetaminophen at a time.

If you or a loved one have been harmed as a result of taking Tylenol, please complete the form to the right. You will be contacted within 24 hours. Help is on the way!

Leave a Reply

Your email address will not be published. Required fields are marked *